Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

How long for Citalopram to work properly??

(10 Posts)
allgonebellyup Mon 24-Sep-07 12:16:11

ive been on it for 12 days now , and last week thought i noticed myself feeling cheerful for 2 days, but now am very low again and cant stop the crying.
should i just stop taking them as the doc said they usually work after one week?
am getting impatient and cant keep up this misery for much longer.
sad

WigWamBam Mon 24-Sep-07 12:24:09

I would say that the doctor was being very optimistic.

When I was taking Citalopram, I started seeing a difference after about two weeks, but it was nearer six weeks before I felt it had really kicked in properly.

Give it a bit more time. If it's still not doing anything for you when you've been taking it for another couple of weeks, maybe the GP will need to adjust the dose for you.

allgonebellyup Mon 24-Sep-07 12:28:36

thanks, yes, i did think one week sounded a bit hopeful hmm

Threadworm Mon 24-Sep-07 12:31:19

At the very least a couple of weeks. Also, your doc might well have started you on a relatively low dose, and s/he might need to bump it up before you get the most out of the medication. (I think 40mg is the highest usual dose, but side effects are minimised if you start off with a lower dose.) Hang on in there!! smile

allgonebellyup Mon 24-Sep-07 12:37:11

i'm on 20mg btw

Webdiva Mon 24-Sep-07 12:55:48

I know it's the last thing you want to hear when you're feeling the way you do, but are you able to do anything else to help while you're waiting for the ADs to kick in? I kind of have a holistic view on things - it's usually been a combination of things that's helped me feel better, including citalopram.

Even so I found myself resenting all the "sensible" things people suggested me to try, but they really did help - like going for walks, eating well, having relaxing baths etc, but I guess I had to be at a point where I felt able to do these things, as well as to be able shut my mind off to relax properly.

A key for me was to actually give myself permission (and sufficient time!) to feel crap - I was constantly in a fret about all the things I should be doing but couldn't or didn't because of the tears and crappiness. When I allowed myself to feel that way because it's an illness, I eventually found some space so I could do the things that I knew really would help - looking after me! & citalopram was one of these things so I really hope it works for you too.

You're well on the way to getting better though, just taking those steps to see DR in the first place are the biggest and hardest - you are on an adventure to find what really works for you and you will find it soon I'm sure xx

rosierooster Mon 24-Sep-07 12:57:09

About 6 weeks for full effect but side effects should begin to disappear at 2weeks or so.

allgonebellyup Mon 24-Sep-07 13:06:43

thanks webdiva, yes i do have lots of time for myself, and also try to walk everywhere so i get the exercise i need.

just i feel so negative about everything and i need something to pick me up, as my whole personal life is in total turmoil.

Paulatwinmum Mon 24-Sep-07 13:16:42

My health visitor was great she was the first one i opened up too. i only went to have my DD's weighed and when she asked if i was ok - i didnt expect that - i broke down in tears. after speaking to her for a short while she made appointments for me to go and see her for an hour a week - i used to go in sit down and cry for the whole hour. she talked me into going to my DRs - i arranged to go and see a lady GP she wrote her a letter (with my consent) to say what the problem was and i was prescribed these. over the weeks i knew i was getting better as i didn't cry for the whole session and after a few months i stopped going to see her and then stopped the tablets.

i have not looked back since then. i do not need any tablets i am back to my usual self.

Speak to your health visitor she should be able to do the same for you - i dont know what i would have done without her. it is not just about taking the tablets - if you were like me it helps to talk to someone also. it may speed up your recovery like mine. hope this helps. XXXXXXXXXX

Webdiva Mon 24-Sep-07 13:39:35

That's great you've got time for yourself and exercise. Did the doc say to go back to see how you're getting on? I think I got put up to 30mg at some point. Does talking give you a bit of a boost? Maybe they can arrange a counselling assessment ? Any friends or family you can talk to?

Let them know how much pain you're feeling - not easy I know but you're doing the best thing you can do in keep trying to find a way out of your hole - hang on in there, I'm sure it took time for your feelings to develop and it will take time for them to heal, go easy on yourself sweetie and indulge in anything to make you smile while you're waiting (legal & sensible of course!) x

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now